During the clinical trials described above, some people taking large amounts of 5-HTP experienced gastrointestinal upset (e.g. nausea) or, less often, headache, sleepiness, muscle pain, or anxiety.
A substance known as "Peak X" has been found in low concentrations in several over-the-counter 5-HTP preparations. Some researchers think this substance may be linked98, 99, 100 to toxicity previously reported101, 102, 103 in a 1989 L-tryptophan contamination incident. However, there is serious question about whether Peak X is actually the toxic agent and it may be unrelated to the problems previously associated with L-tryptophan.104, 105, 106, 107, 108, 109, 110, 111 Although two articles reported possible associations between 5-HTP consumption and toxicity symptoms similar to those attributed to contaminated L-tryprophan,112, 113 evidence linking 5-HTP or Peak X with any toxicity symptoms remains speculative. Although the structure of Peak X has recently been identified, there is no firm evidence that this substance has caused or contributed to any toxicity or disease.114
Very high intakes of 5-HTP have caused muscle jerks in guinea pigs115 and both muscle jerks116 and diarrhea in mice.117 Injected 5-HTP has also caused kidney damage in rats.118 To date, these problems have not been reported in humans. "Serotonin syndrome," a serious but uncommon condition caused by excessive amounts of serotonin, has not been reported to result from supplementation with 5-HTP; in theory it could be triggered by the supplement.119 However, the level of intake at which this toxic effect might potentially occur remains unknown.